Alert archive / Wisconsin / Frost Advisories in 2017
Frost Advisory 5, NWS La Crosse, WI
NWS La Crosse, WI issued this frost advisory at May 18, 2017, 2:48 PM CDT for 6 counties in Wisconsin. It took effect at May 19, 2017, 12:00 AM CDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- May 18, 2017, 2:48 PM CDT (19:48 UTC)
- In effect from
- May 19, 2017, 12:00 AM CDT
- Expired
- May 19, 2017, 7:27 AM CDT
- In force
- 7 hr
- Issued by
- NWS La Crosse, WI
Counties Adams County, WI, Clark County, WI, Jackson County, WI, Juneau County, WI, Monroe County, WI, Taylor County, WI
The radar
The La Crosse radar (KARX), 86 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 846 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 193 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
424 WWUS73 KARX 181948 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 248 PM CDT Thu May 18 2017 ...Frost Expected Overnight... .Under mostly clear skies and light winds, temperatures will fall into the lower and mid 30s in central and north central Wisconsin early Friday morning. These temperatures may lead to damage of frost-sensitive vegetation. WIZ017-029-034-042>044-190600- /O.NEW.KARX.FR.Y.0005.170519T0500Z-170519T1400Z/ Taylor-Clark-Jackson-Monroe-Juneau-Adams- Including the cities of Medford, Neillsville, Black River Falls, Sparta, Tomah, Mauston, and Friendship 248 PM CDT Thu May 18 2017 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CDT FRIDAY... The National Weather Service in La Crosse has issued a Frost Advisory, which is in effect from midnight tonight to 9 AM CDT Friday. * Temperatures will fall into the lower to mid 30s early Friday morning. * Areas to widespread frost may cause damage to tender vegetation overnight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ Boyne
3 follow-up statements
331 WWUS73 KARX 190213 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 913 PM CDT Thu May 18 2017 ...Areas Of Frost Overnight... .Mostly clear skies and light winds will result in temperatures dropping off into the low to mid 30s by early Friday morning. Damage to cold sensitive outdoor plants could result. WIZ017-029-034-042>044-191015- /O.CON.KARX.FR.Y.0005.170519T0500Z-170519T1400Z/ Taylor-Clark-Jackson-Monroe-Juneau-Adams- Including the cities of Medford, Neillsville, Black River Falls, Sparta, Tomah, Mauston, and Friendship 913 PM CDT Thu May 18 2017 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT FRIDAY... * Temperatures falling into the low to mid 30s by early Friday morning. * Areas to widespread frost may cause damage to tender vegetation overnight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
201 WWUS73 KARX 190839 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 339 AM CDT Fri May 19 2017 ...Areas Of Frost Early This Morning... .Mostly clear skies and light winds will result in temperatures dropping off into the low to mid 30s early this morning. Damage to cold sensitive outdoor plants could result. WIZ017-029-034-042>044-191400- /O.CON.KARX.FR.Y.0005.000000T0000Z-170519T1400Z/ Taylor-Clark-Jackson-Monroe-Juneau-Adams- Including the cities of Medford, Neillsville, Black River Falls, Sparta, Tomah, Mauston, and Friendship 339 AM CDT Fri May 19 2017 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... * Temperatures falling into the low to mid 30s early this morning. * Areas of frost may cause damage to tender vegetation early this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
285 WWUS73 KARX 191227 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 727 AM CDT Fri May 19 2017 ...Frost Advisory Cancelled... .Temperatures have warmed into the upper 30s and will continue to rise this morning, ending the risk of frost. Therefore the frost advisory has been cancelled. WIZ017-029-034-042>044-191330- /O.CAN.KARX.FR.Y.0005.000000T0000Z-170519T1400Z/ Taylor-Clark-Jackson-Monroe-Juneau-Adams- Including the cities of Medford, Neillsville, Black River Falls, Sparta, Tomah, Mauston, and Friendship 727 AM CDT Fri May 19 2017 ...FROST ADVISORY IS CANCELLED... The National Weather Service in La Crosse has cancelled the Frost Advisory. Temperatures have warmed into the upper 30s and will continue to rise this morning, ending the risk of frost. Therefore the frost advisory has been cancelled. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this frost advisory went out at May 18, 12:38 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, May 18, 12:38 PM CDT, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1238 PM CDT Thu May 18 2017 .SHORT TERM...(Today and tonight) Issued at 356 AM CDT Thu May 18 2017 Main fcst concerns this period are lingering SHRA chances focus is on severe potential this afternoon into this evening. 06z data analysis a 995mb low just SW of KEAU. This near/under the 500mb low, with the nearly vertically stacked system lifting steadily NE. Bulk of the instability has been pushed out of the area as cooling/dry gradually wraps around the south side of the low. The deep cyclonic circulation was still producing -SHRA across much of MN/WI, with most of this north/west of the low as expected. Abundant low clouds north/west of the sfc low as well. Model runs of 18.00z initialized well. Models in good agreement as the mid level low/wave quickly exits east this morning and hgts rise/shortwave ridging builds in later today/tonight. Short-term fcst confidence is good this cycle. For the short term, the main mid level trough/shortwave exits this morning, but a trailing vort lobe and a 925-700mb trough are going to linger over the area into the early evening. Some deeper moisture (sfc-650mb) and 850-700mb FN convergence linger over mainly the NE end of the fcst area in the trough axis thru the afternoon. Will trend grids with a slower exit of the trailing -SHRA eastward and out of the fcst thru the late morning and at least early afternoon hours. Main surge of sfc-925mb cold advection pushes south across the area this morning. A lower strato-cu deck to spread across the area with this, along with the 10-20mph north winds driving it. Highs today to be near/just after sunrise, then fall thru the mid/late morning as the strong low level cold advection spreads across. Today is going to feel cold/raw compared to the past several days. Consensus highs, between 14z-01z, mostly in the 50s quite reasonable. The lower level trough exits early this evening, with drier NE to east anticyclonic sfc-850mb flow spreading across the area. Lower clouds looking to quickly clear from NE to SW during the evening. This along with a dry BL airmass and lighter NE winds should allow for strong radiational cooling once the clouds decrease. However, thickening high level moisture/clouds ahead of the next mid level low coming thru the central Rockies is progged to quickly spread NE across the region later tonight. Appears there may not be a very long window of clear/mostly clear skies over the area tonight. Some lows may actually be around midnight, then steady/slowly rise late tonight as thickening cirrus spread in. Stayed with the blend of guidance lows (below normal) for tonight, with those lows dipping into the mid 30s across Clark/Taylor ctys. Added patchy/areas of frost to grids in the north end of the fcst area. With the cloud trends for tonight and what could be a short period for the stronger radiational cooling, will pass any potential need for a frost advisory to day crew. .LONG TERM...(Friday through Wednesday) Issued at 356 AM CDT Thu May 18 2017 For Friday thru Saturday night, main fcst concerns this period are SHRA/TSRA chances and rain amounts and the cooler temperatures. Model runs of 18.00z in reasonable agreement as the mid level low over CO at 12z Fri lifts into SD by 12z Sat then to near the MN/ONT border by 12z Sun. Some detail differences in this low/trough, especially by Sat/Sat night, but this not unexpected with the amplified flow pattern. Fri thru Sat night fcst confidence is average to good this cycle. With the mid level low ejecting into the central plains Fri, the deep layered S/SW flow ahead of it quickly spreads the higher PW airmass in the central/southern plains back northward into the region. Lead warm advection 'wing' of lower level thermodynamic forcing spreads NE across the fcst area Fri. Combined with the increasing/deepening moisture, SHRA chances quickly spread NE across much of the fcst area Fri. This forcing/lift pass N/E of the fcst area Fri evening, with the deeper layered forcing/lift and divergence aloft ahead of the mid level low/trough to begin providing the lift by later Fri evening and thru much of Sat. Due to the model detail differences, stayed with the consensus precip chances for Fri thru Sat, peaking in the 60-80% range much of Sat. By Sat night as the sfc-mid level low/trough lift into northern MN/lk Superior, the lower level flow becomes more SW to NW advecting in both drier and cooler air. Consensus SHRA chances already diminishing from SW to NE Sat evening are reasonable. With the recent widespread and locally heavy rains, plenty of concern for how much rain this next system will produce across the area. Latest model blend produces mostly 2/3 to 1 inch across the area. Some potential for this amount of rain to cause additional hydro concerns, but model continue to produce this rain over the course of a 24 to 36 hour period vs. within a few hours. One more question this period is how much instability may work into/over the fcst area. The consensus has steadily increased some MUCAPE near or into the SE end of the fcst area Fri night/Sat. This generally remains 500 j/kg or less. For now will continue a small TSRA chance across mainly the south 1/2 of the fcst area later Fri night thru Sat. Blend of guidance highs/lows for Fri-Sat night, as much as 10- 20F below normal for highs Fri look good at this time. For Sunday thru Wednesday (days 4 to 7): main fcst concerns this period are SHRA chances mainly Mon/Tue and generally below normal temperatures under broad mid level troughing. Confidence in the larger scale feature of the upper troughing is good, but rather low in the details of shortwaves rotating thru this flow and across the region. Sunday should trend as a dry day behind the strong trough from Fri/Sat continues to lift well north of the region. Sunday to also trend cooler as low level cold advection spreads in behind the departing trough. Some models have 850mb temps near/below 0C over the fcst area on Sun. Reasonable consensus for some warm advection and moisture/instability return ahead of a stronger NW flow shortwave to drop into the region Mon. Evolution of this wave beyond Mon is where model differences increase. Some 20-30% SHRA/TSRA chances much of Mon night-Tue night OK for now. Even the lesser model agreement by Tue/Wed would keep a cool northerly flow aloft over the region into the middle of next week. After a bit of a warm- up ahead of the wave on Mon, temps back below normal for Tue/Wed are looking well trended. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1238 PM CDT Thu May 18 2017 Main taf concerns are MVFR ceiling conditions across the area this afternoon. Surface low over the eastern Great Lakes Region continues to wrap clouds and drizzle/light rain showers into the area this afternoon. Latest metars indicate ceilings in the MVFR range and a few of the drizzle/light rain showers have produced reduced visibilities into IFR very briefly. With the daytime heating ceilings should slowly rise into VFR around 00-01z Friday at both RST/LSE taf sites and the light rain showers/drizzle will move east of the region. Surface ridge builds into northern Wisconsin and northern Minnesota and provide VFR conditions at RST/LSE taf sites tonight. Another surface low pressure system is expected to track into the Central Plains states and spread periods of showers into the area. Any precipitation to impact the taf sites look to be after 15z Friday and will leave mention out of the tafs for now. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...RRS LONG TERM....RRS AVIATION...DTJ
Hazardous weather outlook, May 18, 4:57 AM CDT, 9 hours 51 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 457 AM CDT Thu May 18 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-191200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 457 AM CDT Thu May 18 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota, northeast Iowa, and southwest into central Wisconsin. .DAY ONE...Today and Tonight Patchy frost is possible tonight for areas mainly north and east of Interstate 94. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Small chances for thunderstorms will be found across the area Friday night into Saturday, and again Monday afternoon and evening. Severe storms are not expected at this time. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Lawrence
In the hours before
Local storm report, May 18, 11:41 AM CDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1141 AM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM HAIL NODINE 43.90N 91.44W
05/17/2017 M1.00 INCH WINONA MN PUBLIC
&&
JSBLocal storm report, May 18, 11:55 AM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1155 AM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG PORTLAND 43.77N 90.86W
05/17/2017 MONROE WI PUBLIC
SEVERAL LARGE TREES BLOWN DOWN.
0404 PM HAIL FRENCH ISLAND 43.86N 91.26W
05/17/2017 M0.25 INCH LA CROSSE WI PUBLIC
1216 AM TSTM WND DMG HARMONY 43.55N 92.01W
05/17/2017 FILLMORE MN PUBLIC
A TREE BLEW DOWN ONTO A POWER LINE.
0514 PM TSTM WND DMG TOMAH 43.98N 90.51W
05/17/2017 MONROE WI PUBLIC
SEVERAL LARGE TREES BLOWN DOWN ALONG JACKSON
STREET.
0442 PM TSTM WND DMG SPARTA 43.94N 90.81W
05/17/2017 MONROE WI PUBLIC
SEVERAL LARGE TREES BLOWN DOWN.
0900 PM TSTM WND DMG DORCHESTER 45.00N 90.33W
05/16/2017 CLARK WI EMERGENCY MNGR
SEVERAL TREES BLOWN DOWN.
&&
BOYNELocal storm report, May 18, 12:07 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1207 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1141 AM TSTM WND DMG 2 SE HOLMEN 43.94N 91.23W
05/17/2017 LA CROSSE WI PUBLIC
3 APPLE TREES BLOWN DOWN ON APPLE VALLEY RD.
ONE TREE WAS SPLIT.
&&
JSBLocal storm report, May 18, 12:43 PM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1243 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM TSTM WND DMG ALTURA 44.07N 91.94W
05/17/2017 WINONA MN PUBLIC
COUPLE OF TREES DOWN IN ALTURA INCLUING AN OAK TREE
&&
DASThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:00 PM CDT | Severe Thunderstorm Warning | ARX | Crawford, Grant | 75 min |
| May 17, 7:19 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse | 41 min |
| May 17, 7:31 PM CDT | Severe Thunderstorm Warning | ARX | Crawford, Grant, La Crosse, Monroe, Richland, Vernon | 61 min |
| May 17, 7:31 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo, Trempealeau | 59 min |
| May 17, 8:06 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Jackson, Juneau, Monroe | 54 min |
| May 17, 9:06 PM CDT | Special Weather Statement | ARX | Clark, Taylor | 54 min |
| May 18, 9:42 AM CDT | River Flood Warning | ARX | Adams, Juneau | 6 days |
| May 18, 9:46 AM CDT | River Flood Warning | ARX | Juneau | 5 days |
Nearby
Frost Advisories in Wisconsin, 2017Every frost advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.